Alert archive / Colorado / Flash Flood Warnings in 2011

Flash Flood Warning 5, NWS Grand Junction, CO

July 9, 2011Rio Blanco County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 9, 2011, 3:33 PM MDT for Rio Blanco County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2011, 3:33 PM MDT (21:33 UTC)
Expired
Jul 9, 2011, 6:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Rio Blanco County, CO

The radar

The Grand Junction radar (KGJX), 88 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

852 
WGUS55 KGJT 092133
FFWGJT
COC103-100030-
/O.NEW.KGJT.FF.W.0005.110709T2133Z-110710T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
333 PM MDT SAT JUL 9 2011

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RIO BLANCO COUNTY IN NORTHWEST COLORADO...

* UNTIL 630 PM MDT

* AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. OVER THE PAST SEVERAL HOURS RADAR ESTIMATED AS MUCH 
  AS 3 INCHES OF RAIN HAVE FALLEN OVER THE AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
  OF CENTRAL RIO BLANCO COUNTY...INCLUDING THE TOWN OF RIO BLANCO.

THE RIO BLANCO SHERIFFS OFFICE REPORTED MUD SLIDES ON PICEANCE CREEK 
ROAD BETWEEN MILE MARKERS 13 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3970 10793 3970 10841 4007 10841 4007 10792

$$

NL
2 follow-up statements
290 
WGUS75 KGJT 092254
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
454 PM MDT SAT JUL 9 2011

COC103-100030-
/O.CON.KGJT.FF.W.0005.000000T0000Z-110710T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIO BLANCO CO-
454 PM MDT SAT JUL 9 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL RIO BLANCO
COUNTY UNTIL 630 PM MDT...

AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH HEAVY RAINFALL CONTINUED TO SWEEP NORTHEASTWARD 
ACROSS THE WARNED AREA. RAINFALL RATES HAVE DECREASED...HOWEVER 
RUNOFF FROM EARLIER EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
CONTINUE OVER MAINLY RURAL AREAS OF CENTRAL RIO BLANCO COUNTY... 
INCLUDING THE TOWN OF RIO BLANCO.

AS REPORTED EARLIER...THE RIO BLANCO SHERIFFS OFFICE REPORTED MUD 
SLIDES ON PICEANCE CREEK ROAD BETWEEN MILE MARKERS 13 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3970 10793 3970 10841 4007 10841 4007 10792

$$

NL
774 
WGUS75 KGJT 100021
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
621 PM MDT SAT JUL 9 2011

COC103-100036-
/O.EXP.KGJT.FF.W.0005.000000T0000Z-110710T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIO BLANCO CO-
621 PM MDT SAT JUL 9 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL RIO BLANCO
COUNTY WILL BE ALLOWED TO EXPIRE AT 630 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3970 10793 3970 10841 4007 10841 4007 10792

$$

NL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:22 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 9, 2:22 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
222 PM MDT SAT JUL 9 2011

.SHORT TERM DISCUSSION...TODAY THROUGH MONDAY NIGHT...

THE DAY STARTED OFF WITH A RATHER WET AND ENERGETIC ENVIRONMENT...
BUT A WEAK TROUGH PASSED TO THE EAST OF THE FORECAST AREA WITH A BIT
OF SUBSIDENCE BEHIND IT. DRIER AIR MOVED IN FROM THE WEST AT AND
BELOW 600 MB AS THE MONSOONAL PLUME BENT TO THE EAST AND SLID SE.
THIS DUE TO THE SW U.S. RIDGE MOVING SE AS THE SHORTWAVES PASSED
ALONG ITS NW PERIPHERY. ALL OF WHICH LED TO MORE LIMITED CONVECTION
TODAY MAINLY OVER AND JUST DOWNWIND OF RIDGES. THE CONVECTION SHOULD
DIMINISH NOT LONG AFTER SUNSET...THOUGH ANOTHER SMALL VORT MAX OVER
SOUTHERN AZ THAT SHOULD MOVE OVER THE AREA LATE THIS EVENING. WILL
EXPECT SOME REDEVELOPMENT OVERNIGHT...BUT NOT MUCH ABOVE ISOLATED
OVER THE MOUNTAINS.

SUNDAY SHOULD BRING A BIT OF A REBOUND AS THE RIDGE BUILDS BACK TO
THE NORTHWEST. THE AXIS OF THE MONSOONAL WILL SHIFT BACK OVER THE
FORECAST AREA. SO HAVE INCREASED THE CHANCE OF TSTMS ACROSS THE
DURING SUNDAY AFTERNOON AND EVENING...AND KEPT MORE GOING OVERNIGHT.

MONDAY AND MONDAY NIGHT WILL SEE A CONTINUATION OF MONSOON RELATED
PRECIPITATION ACROSS EASTERN UT AND WESTERN CO. THE PLUME AXIS WILL
BE OVER THE CO/UT BORDER...THUS HAVE INCREASE THE CHANCE OF
THUNDERSTORMS OVER ALL ELEVATIONS AND MONDAY NIGHT.

ALL THE CLOUD COVER EXPECTED WILL MODERATE HIGH AND LOW TEMPS EACH
DAY...WITH MAX TEMPS BEING A FEW DEGREES COOLER THAN NORMAL...AND MIN
TEMPS A FEW DEGREES WARMER THAN NORMAL.

.LONG TERM....TUESDAY THROUGH SATURDAY.

SHORT-LIVED CHANGES COMING IN LONG-TERM WITH A CLOSED LOW MOVING
ASHORE OVER WA STATE THAT FINALLY FORCES HIGH PRESSURE TO BREAK DOWN
AND MOVE EWRD.  GFS PRECIP WATER STARTS DROPPING FROM NEAR AN INCH
DOWNWARD EACH DAY INDICATING THE MONSOONAL FLOW WILL SLOW OVER CWA.
DIURNALLY DRIVEN STORMS WILL CONTINUE TUESDAY DUE TO INSTABILITY AND
DAYTIME HEATING BUT BY WEDNESDAY...FAVORED AREAS WILL BE HIGHER
MOUNTAINOUS TERRAIN WITH VALLEYS SEEING LITTLE TO NO STORMS OR
SHOWERS.  AS FAR AS AREA OF LOW PRESSURE...IT WILL STALL OVER PAC NW
WED THRU THRU UNTIL NEXT PIECE OF ENERGY PICKS IT UP AND PUSHES IT
NEWRD INTO CANADA BY FRIDAY.  AS FAR AS OUR WX IS CONCERNED...DROPPED
POP/QPF AMTS DAY BY DAY FROM WED THRU FRIDAY.  SOME STORMS POSSIBLE
OVER CONTINENTAL DIVIDE AND SAN JUANS BUT MORE OF GARDEN VARIETY
TYPE STORMS AS OPPOSED TO THE STRONGER STORMS SEEN WITH MONSOON.

UNFORTUNATELY...MODELS BRING HIGH PRESSURE BACK IN OVER THE WEEKEND
ALLOWING MOISTURE IN GULF OF CALIFORNIA TO GET TAPPED AND START
HEADING IN OUR DIRECTION AGAIN.  IN OTHER WORDS...ANOTHER ROUND OF
MONSOONAL MOISTURE.  PWAT CONFIRMS THIS WITH .8 N PWATS MOVING IN
FROM THE SOUTH OVERSPREADING ENTIRE CWA BY SAT NIGHT.

TEMPS WILL CONTINUE TO RUN RIGHT AROUND NORMAL.

&&

.AVIATION...

VFR EXPECTED TONIGHT AND SUNDAY FOR ALL TAF SITES...EXCEPT FOR
PERIODS OF MVFR AND POSSIBLY IFR UNDER HEAVIER SHOWERS AND
THUNDERSTORMS STORMS EARLY THIS EVENING AND SUNDAY AFTERNOON.  MAIN
CONCERN WITH STORMS WILL BE RAINFALL AMOUNTS THOUGH SOME PEA-SIZED
HAIL AND WINDS UP TO 30 MPH ARE POSSIBLE.

&&

.HYDROLOGY...

SNOW MELT CONTINUES FOR THE HIGH ELEVATION SNOWPACK KEEPING ELEVATED
RIVER LEVELS FOR AREAS ACROSS NORTHEAST UTAH. A FEW RIVERS ARE ABOVE
BANKFULL WITH A FEW ABOVE FLOOD STAGE.  THE DIURNAL STORMS AND
SHOWERS HAVE ALSO ADDED TO THE RIVER LEVELS IN THOSE AREAS. HAVING
SAID THAT...LATEST RIVER FORECASTS INDICATE A DOWNWARD TREND IN RIVER
LEVELS. RIVER POINTS WILL CONTINUE TO BE MONITORED OVER THE NEXT
SEVERAL DAYS TO DETERMINE WHICH...IF ANY...ADVISORIES/WARNINGS CAN BE
ALLOWED TO EXPIRE OR BE CANCELLED.

WATERWAYS CONTINUE TO REMAIN DANGEROUS DUE TO FAST MOVING COLD WATER
AND THE POTENTIAL FOR BANK EROSION.

CURRENT HIGHLIGHTS IN EFFECT INCLUDE...

...FLOOD WARNINGS...

IN EASTERN UTAH...

   GREEN RIVER...
...EASTERN DAGGETT COUNTY UNTIL 330 PM MONDAY.

...FLOOD ADVISORIES...

IN EASTERN UTAH...

   GREEN RIVER...
...NEAR JENSEN UTAH UNTIL 600 AM SATURDAY.
...WESTERN GRAND AND EASTERN EMERY COUNTY UNTIL 130 PM SATURDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM.....CJC
LONG TERM......TGR
AVIATION.......CJC
HYDROLOGY......TGJT
Hazardous weather outlook, Jul 9, 5:45 AM MDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT JUL 9 2011

COZ001>014-017>023-UTZ022>025-027>029-101145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
OVER THE REGION THROUGH TONIGHT. THE STORMS WILL BE MOST NUMEROUS
DURING THE AFTERNOON AND EVENING HOURS. HEAVY RAIN...GUSTY WINDS TO
40 MPH...SMALL HAIL AND FREQUENT LIGHTNING WILL ACCOMPANY THE
THUNDERSTORMS.

MELTING SNOW OVER THE HIGHER MOUNTAINS WILL KEEP RIVERS RUNNING
HIGH AND FAST THROUGH EARLY NEXT WEEK. A FEW FLOOD ADVISORIES AND
WARNINGS REMAIN IN EFFECT FOR SELECT RIVERS ACROSS NORTHEAST UTAH...
ESPECIALLY THE GREEN RIVER AND ITS NORTHEAST UTAH TRIBUTARIES.

PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

MONSOON MOISTURE WILL CONTINUE TO BRING SHOWERS AND THUNDERSTORMS
TO MUCH OF EASTERN UTAH AND WESTERN COLORADO THROUGH MIDWEEK. DRIER
AIR TRIES TO PUSH IN LATE WEDNESDAY AND THURSDAY...WHICH WILL BRING
A DECREASE IN AFTERNOON SHOWERS AND THUNDERSTORMS...WITH ACTIVITY
BECOMING MORE FOCUSED OVER THE MOUNTAINS. GUSTY WINDS...HEAVY
RAINFALL AND SMALL HAIL WILL ACCOMPANY THE STRONGER STORMS. THE
AFTERNOON AND EVENING HOURS WILL BE THE MOST ACTIVE PERIODS FOR
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING OVER
ALL OF EASTERN UTAH AND WESTERN COLORADO.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:17 PM MDTSpecial Weather StatementGJTOuray43 min
Jul 9, 6:57 AM MDTRiver Flood AdvisoryGJTRoutt22 hr
Jul 9, 1:24 PM MDTAreal Flood AdvisoryGJTMesa3 hr

Nearby

Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.